MAUDE Adverse Event Report: MEDTRONIC MEXICO AFFINITY CP CENTRIFUGAL PUMP; TUBING, PUMP, CARDIOPULMONARY BYPASS

MEDTRONIC MEXICO AFFINITY CP CENTRIFUGAL PUMP; TUBING, PUMP, CARDIOPULMONARY BYPASS
Model Number CBAP40
Medical Device Problem Codes Insufficient Flow or Under Infusion (2182); Noise, Audible (3273)
Health Effect - Clinical Codes Bradycardia (1751); Low Oxygen Saturation (2477)
Date of Event 03/15/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Note: per the device indications for use the affinity cp centrifugal blood pump is used to pump blood through the extracorporeal bypass circuit for extracorporeal circulatory support for periods appropriate to cardiopulmonary bypass (up to 6 hours).It is also indicated for use in extracorporeal support systems (for periods up to 6 hours) not requiring complete cardiopulmonary bypass (eg, valvuloplasty, circulatory support during mitral valve reoperation, surgery of the vena cava or aorta, liver transplants).If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information that during use of the cbap40 centrifugal blood pump in the vv-ecmo circuit, the pump needed to be changed out after running for 7-days ((b)(6) 2020).The healthcare professional (hcp) was in house monitoring his patient on ecmo when the nurse in the patient's room called him because she started to hear a distinct noise coming from the pump.When the hcp returned to the icu room, the pump was making a significant loud grinding noise, as if it was going to decouple.Pump flow was also reduced and the patient sat's were dropping to the 70s and his heart rate was beginning to brady due to reduced flow from the noisy pump.He clamped off the circuit, pulled the pump off and reseated it.He restarted the pump and it flowed ok until they got above 4.0lpm.He tried to get back to full flow, which was above 4.0lpm, but could not because the noise retuned.The noise returned when flows reached above 4.0lpm.Normal flow for patient was 4.5-5.0lpm, which they could not achieve without the pump making noise.The hcp then decided to change out the motor drive to see if that would resolve the issue, but it did not resolve the noise.He also clamped the circuit off a second time to try to reseat the pump, but it again started making noise above 4.0lpm.The hcp was concerned about the pump eventually decoupling, that per the way it was functioning and making noise.It was decided by the perfusion team to change the pump and replace it with a new one.The patient was off vv-ecmo for about 2-3 minutes during change out.Once the new pump was in, they restarted flow and there were no issues.No noises or flow problems with the new cbap40.Patient did fine with the change out and was stable.

Brand Name
AFFINITY CP CENTRIFUGAL PUMP
Common Device Name
TUBING, PUMP, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
MEDTRONIC MEXICO
av. paseo del cucapah #10510
tijuana,bc 22570
MX  22570
MDR Report Key9896813
Report Number2184009-2020-00021
Device Sequence Number2827327
Product Code DWE
UDI-Device Identifier00763000074418
UDI-Public00763000074418
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K132712
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/30/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/03/2021
Device Model NumberCBAP40
Device Catalogue NumberCBAP40
Device Lot Number218026105
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/18/2020
Initial Report FDA Received Date03/30/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age29 YR
Patient Weight130